Right patient, right drug


Right patient, right drug

Wrong-patient medication errors can occur at any phase of the medication-use process. HRMR reports on a study that shows how implementing safety strategies at all nodes can help to ensure that the correct patient receives the correct treatment.

edication errors remain an unnervingly common problem in US healthcare. More than 800 wrong-patient medication errors were reported to the Pennsylvania Patient Safety Authority in a six-month period with mistakes most common during the transcribing and administration phases and least often during the dispensing and prescribing phases, according to information in a Pennsylvania Patient Safety Advisory released earlier this year.

“While often thought to occur only during administration, wrong-patient events were identified across the continuum of the medication-use process from prescribing to monitoring of medications,” Matt Grissinger, manager of medication safety analysis for the Pennsylvania Patient Safety Authority says. “The events involved a wide range of medications and occurred on various patient care units and departments.”

Of the 813 events, 353 (43 percent) occurred during administration; 311 (38 percent) occurred during transcribing; 98 (12 percent) occurred during prescribing and 42 (5 percent) occurred during dispensing. Insulin, heparin and the antibiotic vancomycin were the three most common medications involved in the wrong-patient errors. Of the reports involving a known single medication 169, or almost 30 percent, were associated with high-alert medications.

“Many factors contributed to the medication events,” Grissinger says. “Most commonly for events occurring during the administration phase, two patients were prescribed the same medication, and one received the dose intended for the other,” Grissinger adds. “The second most common contributing factor was inadequate identification checks in which the event descriptions specifically mention failure to use two patient identifiers and to confirm identity with patient ID bracelets.”

Grissinger said that among the wrong-patient event reports submitted 26 percent (214) occurred in medical-surgical units and 22 percent (180) were associated with the pharmacy. The third most common care area noted in the reports was the emergency department (80 or 10 percent). Twenty-five reports (3 percent) involved pediatric patients.

“Despite the variety of medications involved and various care areas where events occurred, few resulted in patient harm,” Grissinger says. “Three events resulted in temporary harm that required treatment or intervention, one was categorized as an event that resulted in temporary harm and required initial prolonged hospitalization. The majority of events were categorized as no harm to the patient.

“However, these events could have resulted in greater harm to the patients involved, so it’s important for healthcare facilities to make the necessary process changes to reduce the risk of these types of events happening at all,” Grissinger adds.

The authority gives healthcare providers numerous risk reduction strategies to prevent medication errors, such as how to improve patient verification for all patient encounters, how to ensure proper storage of medications and patient-specific documents, how to use healthcare technology fully and properly and limiting the use of verbal orders.

“It is also important for healthcare providers to establish education programs to teach patients about the importance of accurate patient identification during all points of contact while they are in the hospital and how staff should be verifying their identities,” Grissinger says. “A good example is when a healthcare facility uses barcode identification; a patient should be encouraged to speak up if his or her armband is not scanned before receiving medication.” 

Guidelines from the Pennsylvania Patient Safety Authority

Improve patient verification for all patient encounters

While the Joint Commission has a national patient safety goal (NPSG) of improving the accuracy of patient identification, the proper use of two patient identifiers may still not be performed at all times. Such verification should be considered for all patient-associated tasks, including prescribing, reporting of test results, and communication of medication information between providers.

A proper identification check consists not only of confirmation with the patient but also requires confirmation with the medication administration record (MAR) or patient chart, patient armband, patient-specific medication labels, and/or other records.

Ensure proper storage of medications and patient-specific documents

Because drugs are often dispensed in patient-specific doses or unit-of-use formulations, store these doses in a manner that does not cause confusion during retrieval for administration. For patient-specific doses, hospitals often use individual storage bins for each patient. If used, clearly label these bins and design them to facilitate medication delivery and retrieval.

Moreover, some of the reports describe patients receiving the wrong medication because doses intended for other patients were placed in the former patients’ rooms.

Similarly, store and return patient-specific documents in the patient’s chart. For example, a misplaced monitoring sheet may result in an unnecessary treatment for another patient. Standardizing the labelling practices for paper documents, monitoring sheets, and lab results can decrease the risk of wrong-patient errors.

Institute procedures to remove medications and documents from active patient care areas when patients are discharged. In a few events reported to the authority, medications prescribed for discharged patients remained and were administered to new patients.

Use healthcare technology fully and properly

Although not always easy to implement, technological innovations can enhance patient safety. Paper transcription errors may be avoided with computerized prescriber order entry (CPOE) systems that integrate with pharmacy computer systems. Many of these systems include various safety features, such as alerts, that can help detect inappropriate medication orders.

Although studies have shown error reduction up to 81 percent, CPOE systems can also lead to error risk. Therefore, these systems need to be continually examined and enhanced.

In addition to CPOE, barcoding can be used to detect and prevent errors during dispensing and administration. For example, during the filling process, pharmacists and/or technicians can employ barcode verification of the medication with the computer-generated patient label. Barcoding during medication administration can be a reliable double-check if performed correctly.

Hospitals often use automated dispensing cabinets (ADCs) as secure storage units for medications without fully using system capabilities to prevent errors. An ADC that allows nurses to override a majority of medications essentially eliminates a pharmacist’s double check of the prescriber’s order. The use of profiled ADCs (such that the prescribed and verified medications are the only medications that can be removed from the ADC) is one way to take advantage of built-in safety checks.

As technology evolves, organizations are encouraged to continue to understand the patient safety features of new systems and devices, as well as to identify the weaknesses and limitations of technology and prevent them from being exploited.

Limit the use of verbal orders

Although essential in emergency situations, verbal orders in non-urgent conditions can result in errors early in the medication-use process that may not easily be caught downstream. Standardize policies that detail when verbal orders are appropriate, who may receive verbal orders, how to give and receive these orders, and the safety checks that should be used to prevent errors.

Empower the patient to prevent and detect medication errors

Engaging the patient and family members can be an added safeguard against harm from an error. In several of the reports to the Pennsylvania Patient Safety Authority, patients or family members caught the wrong-patient error when they actively examined the medications being administered and questioned the reasons for the medications.

They noticed IV bags with labels that had another patient’s name, and in one event a family member even noticed the medication mismatch on the IV bag and the IV pump.

Establish patient education programs to teach patients the importance of accurate patient identification during all points of contact and how staff should be verifying their identities.

Medication errors, wrong patient, Pennsylvania Patient Safety Authority